Oxygen consumption is depressed in patients with lactic acidosis due to biguanide intoxication
Alessandro Protti*1, Riccarda Russo1, Paola Tagliabue2, Sarah Vecchio3, Mervyn Singer4, Alain Rudiger5, Giuseppe Foti2, Anna Rossi6, Giovanni Mistraletti7 and Luciano Gattinoni1Abstract Introduction: Lactic acidosis can develop during biguanide (metformin and phenformin) intoxication, possibly as a consequence of mitochondrial dysfunction. To verify this hypothesis, we investigated whether body oxygen consumption (VO2), that primarily depends on mitochondrial respiration, is depressed in patients with biguanide intoxication. Methods: Multicentre retrospective analysis of datacollected from 24 patients with lactic acidosis (pH 6.93 ± 0.20; lactate 18 ± 6 mM at hospital admission) due to metformin (n = 23) or phenformin (n = 1) intoxication. In 11 patients, VO2 was computed as the product of simultaneously recorded arterio-venous difference in O2 content [C(a-v)O2] and cardiac index (CI). In 13 additional cases, C(a-v)O2, but not CI, was available.
Results: On day 1,VO2 was markedly depressed (67 ± 28 ml/min/m2) despite a normal CI (3.4 ± 1.2 L/min/m2). C(a-v)O2 was abnormally low in both patients either with (2.0 ± 1.0 ml O2/100 ml) or without (2.5 ± 1.1 ml O2/100 ml) CI (and VO2) monitoring. Clearance of the accumulated drug was associated with the resolution of lactic acidosis and a parallel increase in VO2 (P < 0.001) and C(a-v)O2 (P < 0.05). Plasmalactate and VO2 were inversely correlated (R2 0.43; P < 0.001, n = 32). Conclusions: VO2 is abnormally low in patients with lactic acidosis due to biguanide intoxication. This finding is in line with the hypothesis of inhibited mitochondrial respiration and consequent hyperlactatemia.
Introduction Metformin and phenformin are oral anti-diabetic drugs of the biguanide class. Metformin is thefirst-line drug of choice for the treatment of adults with type 2 diabetes . It is the 10th most frequently prescribed generic drug in the USA (>40 million prescriptions in 2008) and is currently used by almost one-third of diabetic patients in Italy [2,3]. Phenformin is no longer on sale in many countries, but is still available in Italy. Lactic acidosis can develop in patients taking metformin orphenformin, especially when renal failure leads to drug accumulation [4-6]. According to the American Association of Poison Control Centers, metformin was implicated in 19 fatalities in the USA in 2007 . Thirty cases of biguanide intoxication have been reported over the past two years to
* Correspondence: email@example.com
Fondazione IRCCS Ospedale Maggiore Policlinico,Mangiagalli e Regina Elena
di Milano, Università degli Studi di Milano, Via F. Sforza 35, 20122 Milan, Italy
the Poison Control Centre of Pavia, Italy, resulting in 10 deaths (Dr Sarah Vecchio, unpublished data). The progressive increase in metformin use (20% rise in prescriptions between 2006 and 2008 in the USA) may result in a parallel increase in the incidence of associated lactic acidosis[2,8]. The pathogenesis of biguanide-associated lactic acidosis remains unclear, especially when it develops in the absence of other major risk factors such as hypoxia, tissue hypoperfusion, or liver failure (biguanide-induced lactic acidosis). Hyperlactatemia is classically attributed to an impaired lactate clearance, secondary to an exaggerated inhibition of hepatic gluconeogenesis  but mayalso depend on an increased lactate production by the liver  or the intestine . Biguanide drugs mainly exert their therapeutic effect by impairing hepatocyte mitochondrial respiration [12,13]. Recent observations have suggested that metformin, similarly to phenformin, might also inhibit mitochondrial respi-
© 2010 Protti et al.; licensee BioMed Central Ltd. This is an open access...